Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 123, NWS Aberdeen, SD

July 18, 2012Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 18, 2012, 1:56 AM CDT for Spink County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 1:56 AM CDT (06:56 UTC)
Expired
Jul 18, 2012, 2:45 AM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Spink County, SD

The radar

The Aberdeen radar (KABR), 41 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WUUS53 KABR 180656
SVRABR
SDC115-180745-
/O.NEW.KABR.SV.W.0123.120718T0656Z-120718T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
156 AM CDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 245 AM CDT

* AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ATHOL...OR 9 MILES NORTHWEST OF REDFIELD...MOVING NORTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATHOL AROUND 210 AM CDT...
  ASHTON AROUND 225 AM CDT...
  NORTHVILLE AROUND 240 AM CDT...
  MELLETTE AROUND 245 AM CDT...

THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 161 AND 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4524 9850 4505 9826 4490 9871 4507 9871
TIME...MOT...LOC 0656Z 225DEG 12KT 4497 9864
WIND...HAIL 60MPH 1.00IN

$$
DORN
2 follow-up statements
121 
WWUS53 KABR 180725
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
225 AM CDT WED JUL 18 2012

SDC115-180745-
/O.CON.KABR.SV.W.0123.000000T0000Z-120718T0745Z/
SPINK SD-
225 AM CDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
SPINK COUNTY UNTIL 245 AM CDT...

AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
NORTHVILLE...OR 17 MILES NORTH OF REDFIELD...MOVING NORTHEAST AT 15
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MELLETTE AROUND 235 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4524 9850 4505 9826 4497 9865 4507 9871
TIME...MOT...LOC 0725Z 218DEG 14KT 4513 9853
WIND...HAIL 70MPH 1.00IN

$$
DORN
778 
WWUS53 KABR 180745
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
245 AM CDT WED JUL 18 2012

SDC115-180754-
/O.EXP.KABR.SV.W.0123.000000T0000Z-120718T0745Z/
SPINK SD-
245 AM CDT WED JUL 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SPINK COUNTY WILL
EXPIRE AT 245 AM CDT/145 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4524 9850 4505 9826 4497 9865 4507 9871
TIME...MOT...LOC 0744Z 218DEG 14KT 4519 9847

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:05 AM CDT, 51 minutes earlier.

Area forecast discussion, Jul 18, 1:05 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
105 AM CDT WED JUL 18 2012

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION DISCUSSION FOR THE 06Z TAFS.

THE REINFORCING SHORTWAVE HAS ARRIVED. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE CWA.
CONVECTION IS EXPECTED TO PERSIST FOR THE NEXT SEVERAL HOURS INTO
WEDNESDAY MORNING. A FEW STORMS MAY STILL PULSE UP INTO STRONG TO
SEVERE RANGE...BUT LACK OF DEEP LAYER SHEAR AND REALLY ANY
SEMBLANCE OF A LOW LEVEL JET WILL LIKELY RELEGATE CONVECTION TO
HEAVY RAIN AND SMALL HAIL.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH FRIDAY MORNING

A SHALLOW WAVE TOPPING THE RIDGE THIS AFTERNOON RESPONSIBLE FOR
ELEVATED SHOWERS. A SURFACE FRONT HAS STALLED SOUTH OF THE AREA AS
WELL...SETTING US UP WITH A DECENT POOL OF MOIST AIR. THE
SHORTWAVE EJECTING OUT OF WYOMING IS STILL TOO FAR WEST TO SUPPORT
CONVECTION MUCH FARTHER EAST THAN THE BLACK HILLS. AS THE WAVE
CONTINUES TO PROPAGATE EAST THIS EVENING...A MORE FAVORABLE STORM
ENVIRONMENT BOTH ALOFT AND AT THE SURFACE WILL SUPPORT
SHOWERS/STORMS INTO THE CWA. STORM ENVIRONMENT FEATURES RATHER
LIMITED SHEAR AND 1000 TO 2000 J/KG CAPE...SO SUSPECT GREATEST
THREAT WILL BE HAIL AND STRONG WINDS. WITH UPPER WAVE CONTINUING
EAST OVERNIGHT AND A WEAK LOW LEVEL JET...SHOULD SEE SOME FORM OF
CONVECTIVE SYSTEM...THOUGH UNCERTAINTY REMAINS OVER HOW THIS WILL
EVOLVE AND WHO WOULD BENEFIT. THOUGH WAVE DEPARTS THE REGION MID
DAY WEDNESDAY...LINGERING INSTABILITY MEANS WE WILL CONTINUE LOW
POPS THROUGH THE AFTERNOON. THE UPPER RIDGE REBOUNDS WEDNESDAY
NIGHT INTO EARLY FRIDAY...SO ANTICIPATE DRY CONDITIONS FOR THE
REST OF THE PERIOD.

TEMPERATURES MUCH CLOSER TO AVERAGE FOR NEXT 36 HOURS...HOWEVER
WARM ADVECTION TAKES OVER LATE THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY
HOT TEMPERATURES WILL RETURN TO THE AREA AGAIN FOR FRIDAY AND
SATURDAY AS 850 MB TEMPS REACH THE UPPER 20S TO AROUND 30 C ONCE
AGAIN. HIGHS AROUND 100 DEGREES OR INTO THE LOW 100S ARE LIKELY
OVER WESTERN AND SOUTHERN PORTIONS OF THE CWA...WITH 90S EXPECTED
ELSEWHERE. WILL BE WATCHING A WEAK SFC LOW MOVING THROUGH THE AREA
FRIDAY NIGHT INTO SATURDAY WHICH COULD SPARK OFF A FEW STORMS OVER
NORTHERN AND EASTERN PORTIONS OF THE CWA WHERE THE CAP WILL BE
WEAKER. HIGHER 700 MB TEMPS FURTHER SOUTH SHOULD PREVENT MUCH IN
THE WAY OF CONVECTION. LOW LEVEL JET ALSO GETS GOING FRIDAY NIGHT
WHICH WILL AID IN ANY STORM DEVELOPMENT. AFTER THAT...PRECIP
CHANCES GET PRETTY SLIM AND VERY WARM TEMPERATURES CONTINUE.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHRA/TSRA HAVE BEEN DEVELOPING...PRETTY MUCH THROUGHOUT THE ENTIRE
CWA...OVER THE PAST HOUR AND A HALF IN RESPONSE TO BETTER UVVS
ASSOCIATED WITH A SLOW MOVING AREA OF LOW PRESSURE MOVING UP INTO
THE REGION FROM THE SOUTHWEST. NOW THAT STORMS ARE ON THE RADAR
SCOPE WILL CARRY CONVECTION MENTION FOR THE NEXT SEVERAL HOURS AT
EVERY TERMINAL BUT KMBG AS THAT TERMINAL CURRENTLY LOOKS AS THOUGH
IT MAY BE MISSED BY THE SCATTERED/NUMEROUS SHOWERS/STORMS
DEVELOPING THROUGHOUT THE FORECAST AREA. KPIR IS IN MVFR CIGS
AROUND 2000FT AGL...WHILE THE OTHER TERMINALS ARE VFR. MVFR TO VFR
BKN/OVC CIGS ARE EXPECTED AT ALL FOUR TERMINALS THROUGH 18Z
TODAY...BEFORE GOOD VFR SETS BACK OVER ALL FOUR TERMINALS. EXPECT
IFR VISBIES IN HEAVY RAIN UNDER THE STRONGEST STORMS EARLY THIS
MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...CONNELLY
LONG TERM...TMT
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 17, 11:24 AM CDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1124 AM CDT TUE JUL 17 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181630-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
1124 AM CDT TUE JUL 17 2012 /1024 AM MDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW WEAK STORMS WILL CONTINUE TO PROPAGATE ACROSS THE FORECAST
AREA THROUGH THE EARLY AFTERNOON HOURS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. STORMS MAY REDEVELOP IN THE HEAT OF THE
AFTERNOON AROUND SOUTH CENTRAL SOUTH DAKOTA WITH AN ISOLATED HAIL
AND WIND THREAT. MORE ORGANIZED CONVECTION COULD DEVELOP THROUGH
THE EVENING/OVERNIGHT HOURS ACROSS WESTERN AND CENTRAL SOUTH
DAKOTA...AGAIN AN ISOLATED HAIL AND WIND THREAT IS EXPECTED
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WARM TEMPERATURES ARE EXPECTED LATE IN THE WEEK AND THROUGH
THE WEEKEND. HEAT INDEX VALUES MAY AGAIN RISE TO OVER 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:18 PM CDTSevere Thunderstorm WarningABRLyman42 min
Jul 17, 10:49 PM CDTSevere Thunderstorm WarningABRLyman41 min
Jul 17, 11:21 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman39 min
Jul 18, 3:39 PM CDTHeat AdvisoryABRBrown, Buffalo, Campbell, Corson, Dewey, Edmunds and 12 more54 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.